[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.197.124.106. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Other Articles
September 8, 1951

INTESTINAL BLEEDING ASSOCIATED WITH ACETYLSALICYLIC ACID

Author Affiliations

New York

From the departments of pharmacology and surgery, Cornell University Medical College.

JAMA. 1951;147(2):124-126. doi:10.1001/jama.1951.73670190003006b
Abstract

Serious toxic reactions to the salicylates are rare in relation to the widespread use of this group of drugs. In the present case it was possible to establish a causal relationship between prolonged intestinal bleeding and the taking of acetylsalicylic acid. Hypoprothrombinemia has been reported after ingestion of the salicylates, and this has been ascribed to the bishydroxycoumarin-like action of the salicylates.1 There is a report of thrombopenia with purpura and death after ingestion of salicylates,2 but clear proof is lacking that they were the cause of the disease.

REPORT OF A CASE  The patient, an intelligent, well developed, otherwise healthy male, 74, had continuous intestinal bleeding of undetermined origin for eight years. The symptoms were anemia and weakness. Blood was always found in the stools; sometimes there was bright red streaking of the stools, frequently there was sufficient blood to color the water in the toilet bowl

First Page Preview View Large
First page PDF preview
First page PDF preview
×